Drought, Northwest Plateau
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
May 2015 was a very wet month for many areas of New Mexico, particularly the eastern plains where record or near-record rainfall was observed. Most areas experienced precipitation totals that were 200-400 percent of normal.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
May 2015 was a very wet month for many areas of New Mexico, particularly the eastern plains where record or near-record rainfall was observed. Most areas experienced precipitation totals that were 200-400 percent of normal. Even locales across central and western New Mexico experienced one of the top ten wettest Mays on record. This resulted in significant improvement in drought status nearly area-wide, but especially across central and eastern New Mexico. In fact, moderate to severe drought was completely removed from the eastern plains for the first time in at least five years. Reservoir storage was below capacity at nearly all lakes and reservoirs at the beginning of the month, with modest to significant improvements by month's end especially those on the Canadian and Pecos Rivers. Severe or worse drought conditions covered about 12 percent of the state, as compared to 85 percent for the same period in 2014.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 10:38 PM MST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1138 PM MDT THU APR 30 2015 .AVIATION... 06Z TAF CYCLE VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES AND MOST LOCATIONS THROUGH THE FORECAST PERIOD. SHOWERS HAVE ENDED ACROSS THE AREA. THE CONVECTION OVER THE NORTHEAST THOUGH SET OFF AN ORGANIZED OUTFLOW BOUNDARY WHICH HAS MOVED WEST. WEAK GAP WINDS ALREADY INTO SAF AND LIKELY INTO ABQ SHORTLY AFTER MIDNIGHT. A MORE ACTIVE AFTERNOON EXPECTED FRIDAY WITH CONVECTION OVER THE HIGHER NORTHERN TERRAIN BY LATE MORNING...THEN FORMING OVER THE WESTERN AND SOUTH CENTRAL HIGH TERRAIN IN THE EARLY AFTERNOON. ALL THIS ACTIVITY WILL SPREAD SLOWLY SOUTHEAST ONTO THE NORTHEAST AND CENTRAL HIGHLANDS LATER IN THE PM AND EVENING. HAVE VCTS IN THE SAF AND LVS TAF FORECASTS FOR FRIDAY PM WHERE CHANCES ARE THE HIGHEST. && .PREV DISCUSSION...336 PM MDT THU APR 30 2015... .SYNOPSIS... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER FEATURE OVER THE LAND OF ENCHANTMENT THROUGH FRIDAY. MID LEVEL SUBTROPICAL MOISTURE WILL CONTINUE TO TRICKLE INTO THE STATE FROM THE SOUTHWEST...INCREASING CHANCES FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FRIDAY. A WEAK WAVE IN THE SOUTHERN JET STREAM WILL GIVE A LITTLE BOOST TO SHOWER AND THUNDERSTORM ACTIVITY SATURDAY. WEATHER PREDICTION MODELS REMAIN IN GOOD AGREEMENT THAT A STRONGER SOUTHERN STREAM SYSTEM WILL IMPACT THE AREA WITH WIDESPREAD SHOWERS AND THUNDERSTORMS...PERHAPS HEAVY ...LATE-DAY MONDAY THROUGH TUESDAY NIGHT. && .DISCUSSION... UPPER LEVEL RIDGE AXIS NEARING THE NM/AZ LINE THIS AFTERNOON. SWLY FLOW ALOFT AHEAD OF A WEAK UPPER LEVEL TROUGH/WAVE OFF THE SOUTHERN CALIFORNIA COAST STARTING TO BRING MID LEVEL MOISTURE INTO THE SOUTHERN GREAT BASIN. A RATHER FEEBLE CROP OF CUMULUS CLOUDS FORMING OVER MOST MOUNTAIN RANGES. THE ONE EXCEPTION IS OVER THE SANGRE DE CRISTOS WHERE A FEW UPDRAFTS ARE STRONG ENOUGH TO PRODUCE VIRGA OR LIGHT RAIN JUST EAST OF THE CREST-LINE/PEAKS. A LONE LIGHTNING STRIKE JUST SHOWED UP 2 MILES WEST OF VERMEJO PARK. EXPECT ANY SHOWERS/THUNDERSTORMS THAT DO DEVELOP OVER THE NRN MOUNTAINS WILL DIMINISH RAPIDLY AFTER SUNSET. NAM AND GFS CONTINUE IDEA OF INCREASING SHOWER/THUNDERSTORM COVERAGE FRIDAY AFTERNOON AND EVENING...ESPECIALLY FROM THE EAST SLOPES OF THE NRN SANGRE DE CRISTOS EAST NEAR/ALONG THE COLORADO BORDER WHERE MODERATE TO STRONG SFC CONVERGENCE SETS UP. WRN MOUNTAINS ALSO GET MORE INTO THE ACT AS MID LEVEL FLOW IMPORTS SLIGHTLY MORE MOISTURE AND UPPER LEVEL DEFORMATION/STRETCHING OVER THIS AREA INCREASES. MODELS STILL ON TRACK BRINGING WEAK UPPER LEVEL SOUTHERN STREAM WAVE THROUGH NM ON SATURDAY. INCREASING PWATS (PRECIPITABLE WATER)...DAYTIME HEATING AND LARGE-SCALE FORCING EXPECTED TO LEAD TO A HEALTHY CROP OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SATURDAY. WEST TO NWLY STEERING FLOW WILL SEND THE STORMS INTO THE VALLEYS/PLAINS DURING THE LATE AFTERNOON AND EARLY EVENING. INCREASED PRECIP CHANCES MOST AREAS SATURDAY AS A RESULT OF THE GOOD AGREEMENT WITH REGARD TO THE TIMING OF THIS WAVE AS WELL AS THE GOOD AGREEMENT IN INCREASING PWAT. UPPER LEVEL RIDGE REBUILDS OVER WRN NM SUNDAY. SOME DRIER MID LEVEL AIR WORKS IN FROM THE THE WEST AND NW SUNDAY...LIMITING SHOWER/THUNDERSTORM COVERAGE SOMEWHAT BUT MODELS TRENDING A BIT WETTER...ESPECIALLY OVER SRN AND NERN AREAS WHERE THE MID LEVEL DRYING SHOULD HAVE LESS INFLUENCE. SUBSIDENCE BEHIND THE SATURDAY WAVE WILL LIKELY RESULT IN A LATER START TO AFTERNOON CONVECTION SUNDAY. AHH...AT LAST. MODELS REMAIN IN GOOD AGREEMENT FOR WHAT LOOKS LIKE THE BEST SOUTHERN STREAM UPPER LEVEL MAY STORM SYSTEM SINCE 2010. THIS FEATURE IS PROGGED BY THE GFS TO TREK EAST-NORTHEASTWARD INTO SOUTHERN ARIZONA LATE-DAY MONDAY AND THROUGH NM LATE MONDAY NIGHT AND TUESDAY. INCREASING SOUTHERLY FLOW AT ALL LEVELS STARTS DRAWING UP DEEP PACIFIC AND GULF MOISTURE INTO SRN NM MONDAY FORENOON. GFS INDICATING THAT A PRETTY GOOD ROUND OF AFTERNOON CONVECTION WILL ERUPT ALL MOUNTAIN AREAS AND ERN PLAINS MONDAY AFTERNOON BUT THE ACTION REALLY GETS GOING MONDAY EVENING...MONDAY NIGHT AND THROUGH TUESDAY AND TUESDAY NIGHT...ESPECIALLY EAST AND NORTHEAST. HEAVIEST PRECIPITATION AMOUNTS FROM THIS SYSTEM PROGGED TO BE IN THE NE QUARTER OR SO OF THE STATE. GFS CONTINUES TO BE CONSISTENTLY DEEPER THAN THE ECMWF WITH THE UPPER LOW CENTER...BRINGING IN WRAP AROUND MOISTURE INTO NORTHERN AND CENTRAL AREAS TUESDAY NIGHT INTO WEDNESDAY AS THE UPPER PORTION OF THE LOW LIFTS NORTHEASTWARD THROUGH EASTERN COLORADO. 33 && .FIRE WEATHER... CRITICAL FIRE WEATHER IS NOT EXPECTED THROUGH THE FORECAST PERIOD. AN UPPER LEVEL RIDGE REMAINS POSITIONED OVER THE SOUTHWEST STATES...ALTHOUGH ITS AMPLITUDE HAS BEEN STUNTED BY A FAST MOVING SHORT WAVE MOVING OVER THE CENTRAL ROCKIES AT THIS TIME. TEMPERATURES ARE RUNNING 7 TO 12 DEGREES WARMER THAN YESTERDAY AND ASSOCIATED AFTERNOON RH VALUES ARE LOWER AS WELL...MIN RH VALUES OF LESS THAN 15 PERCENT ACROSS MUCH OF THE NORTHWEST PLATEAU AND RIO GRANDE VALLEY SOUTH OF ALBUQUERQUE. A FEW HIGH CLOUDS WILL WORK INTO NEW MEXICO AS THE RIDGE CONTINUES TO SHIFT A BIT MORE TO THE EAST. WITH SUFFICIENT INSTABILITY AND MID LEVEL MOISTURE...SOME THUNDERSTORMS AND SPOTTY SHOWERS ARE POSSIBLE OVER THE NORTHERN HIGHER TERRAIN THIS AFTERNOON AND EVENING...WITH SOME DRIER STORMS POSSIBLE OVER THE WESTERN HIGH TERRAIN. SIMILAR CONDITIONS ARE EXPECTED ON FRIDAY AS THE RIDGE AXIS SHIFTS INTO WESTERN NEW MEXICO. TEMPERATURES WARM ALL ZONES EXCEPT THE NORTHEAST WHERE A WEAK WIND SHIFT WILL USHER IN SOME COOLER TEMPERATURES AND INCREASED LOW LEVEL MOISTURE. MODEST LOW LEVEL MOISTURE INCREASES ARE ALSO EXPECTED ACROSS THE WEST. THUS...CHANCES OF WETTING RAIN INCLUDING SOME THUNDERSTORMS INCREASE A BIT OVER THE HIGHER TERRAIN...AS WELL AS OVER THE NORTHEAST HIGHLANDS AND PLAINS WHERE UPSLOPE FLOW WILL BE IN PLACE. OVER THE WEEKEND...THE RIDGE WEAKENS AS AN UPPER LOW DEEPENS OFF THE BAJA COAST. A FAIRLY STRONG JET WILL ROUND THE BASE OF THE TROUGH WITH GOOD DIFFLUENCE ALOFT AHEAD OF THE LOW. THUS...CHANCES OF WETTING RAIN INCREASE ACROSS THE WEST ESPECIALLY ON SATURDAY. TEMPERATURES COOL A FEW DEGREES AS WELL AND MAINLY ACROSS THE WEST. WEST TO SOUTHWEST SURFACE WINDS ARE EXPECTED BOTH DAYS...BUT SPEEDS WILL BE RELATIVELY LIGHT. EXTENDED MODELS ARE IN RELATIVE AGREEMENT...WITH THE UPPER LOW MOVING ONSHORE ON MONDAY AND THE TROUGH AXIS REACHING WESTERN NEW MEXICO BY MID DAY TUESDAY. CHANCES OF WETTING RAIN INCREASE EACH DAY FAVORING EASTERN AND HIGH TERRAIN ZONES LATE MONDAY INTO TUESDAY. VENTILATION LOOKS TO BE GENERALLY GOOD TO EXCELLENT THROUGH THE PERIOD...EXCEPT ON TUESDAY WHEN LOWER MIXING HEIGHTS ASSOCIATED WITH THE UPPER TROUGH COULD REDUCE VENTILATION TO POOR TO FAIR ACROSS THE NORTH CENTRAL ZONES. 05 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 530 AM MDT THU APR 30 2015 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 530 AM MDT THU APR 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569719, 569720, 569721, 569722, 569723, 569724, 569725, 569726.